Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Lincoln, IL

May 14, 2018Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 14, 2018, 4:46 PM CDT for Stark County, Illinois. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 4:46 PM CDT (21:46 UTC)
Expired
May 14, 2018, 5:01 PM CDT
In force
15 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS53 KILX 142146
SVRILX
ILC175-142230-
/O.NEW.KILX.SV.W.0019.180514T2146Z-180514T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
446 PM CDT MON MAY 14 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Stark County in north central Illinois...

* Until 530 PM CDT

* At 446 PM CDT, a severe thunderstorm was located over Kewanee,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Osceola, Bradford and Elmira. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4117 8964 4116 8987 4123 8987 4123 8986
      4124 8964
TIME...MOT...LOC 2146Z 264DEG 24KT 4124 8988 

HAIL...1.00IN
WIND...60MPH
 
$$

07
1 follow-up statement
148 
WWUS53 KILX 142201
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
501 PM CDT MON MAY 14 2018

ILC175-142211-
/O.CAN.KILX.SV.W.0019.000000T0000Z-180514T2230Z/
Stark-
501 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STARK COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Illinois.

LAT...LON 4117 8964 4116 8987 4123 8987 4123 8986
      4124 8964
TIME...MOT...LOC 2154Z 264DEG 24KT 4125 8974 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:04 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 14, 3:04 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
304 PM CDT Mon May 14 2018

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 303 PM CDT Mon May 14 2018

Severe weather potential will be the primary concern in the short
term. CAMs are pointing toward two waves of storms that will
affect central IL over the next 12-14 hours. The first wave will
have a higher potential of severe storms, feeding off of afternoon
instability in the ballpark of 2200-2300 J/kg MLCAPE. There will
a small layer of CIN of 100 J/kg to overcome around 850 mb, but
mid layer lapse rates of 7-8C will support rapid upscale growth of
convective elements between 21z-23z. A line of strong to severe
storms will progress from NW to SE between 4 pm and 10 pm, with a
break in the storms behind the line for several hours. Hail and
wind will be the primary hazards. Tornado potential is low.

The CAMs are pointing toward the second wave reaching Fulton/Knox
county from the west around 06z/1am and affecting mainly areas N
of I-72 the rest of the night. Instability will be diminished to
1500 J/kg, but we can't rule out some hail approaching severe
levels (1"). A more stable near-surface layer will limit downburst
wind potential, but a few strong gusts could accompany any hail
cores as they reach the ground.

Cloud cover will be variable tonight, but in general, the position
of the front should remain generally north of our forecast area,
helping to keep low temps on the warm side, in the 60s.

Convection could be lingering into Tuesday morning in our N
counties, per the latest RAP, but the NAMnest and GFS1hr are
indicating a more limited coverage of showers/storms, if any at
all linger that late. Will keep low chance PoPs in the north and
evolve them eastward and southward through the day. There should
be sizable breaks in the rain for most locations. High temps will
be limited to the mid to upper 70s N of Peoria, due to frontal
position, with 80s south of the front.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 303 PM CDT Mon May 14 2018

Tuesday night will see storm chances mainly south of I-72, or
along and south of the stationary front. Precip chances will
diminish from NW to SE overnight as a weak surface low progresses
along the front and eventually departs to the SE.

The lingering proximity of the stationary front just southeast of
Illinois will keep slight chance and low chance PoPs in our
southeast counties Wed through Friday. Temperatures will be
slightly cooler for that period as the main boundary remains
south, but high temps will gradually creep warmer each day through
the 80s.

The front will lift back to the north as a warm front on Saturday,
bringing our warmest day of the extended forecast. Precip chances
will expand to across the remainder of central IL, and continue
through Sunday before coming to an end by early Monday morning.
A minor cool down is projected for Monday as the front drifts back
south of our forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1259 PM CDT Mon May 14 2018

Still on track for a line of storms to progress from NW to SE
across central Illinois from late afternoon through this evening.
Cloud heights ahead of the line should remain VFR, with MVFR
conditions likely as the rain and storms move through. Brief IFR
vis and cigs could occur with the stronger storms, primarily this
evening. A break in the rain is indicated behind the initial line,
but additional storm development will remain possible overnight as
the frontal boundary remains active until near sunrise tomorrow.

Winds will be variable at times, but should prevail from the
southeast to start the TAF period, then shift from the SW as
storms approach. Winds later tonight should trend from the west.
Frontal placement will play a large role in where prevailing winds
settle out later tonight, but west seems most reasonable at this
point.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, May 14, 3:08 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Mon May 14 2018

ILZ027>031-036>038-040>045-047>054-061-151100-
Cass-Champaign-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-
Schuyler-Scott-Shelby-Stark-Tazewell-Woodford-
308 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois, as far east as I-57.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms will move across central Illinois
through this evening. Damaging winds will be the primary concern,
although some storms may also produce large hail. Additional
storms may move in after midnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There will be a daily chance for thunderstorms Tuesday through
Sunday. The chances of severe weather is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required this evening. In areas west of
I-55, this is most likely through 9 pm. East of I-55, activation
is likely between 6 pm and 10 pm.

ILZ046-055>057-062-063-066>068-071>073-151100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Richland-Vermilion-
308 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois, east of I-57.

.DAY ONE...TONIGHT...

Thunderstorms are expected to move into the area after sunset.
Some of these may contain stronger wind gusts, but the main severe
weather threat will be further west.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There will be a daily chance for thunderstorms Tuesday through
Sunday. The chances of severe weather is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after sunset.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 5:39 PM CDTSpecial Weather StatementILXStark51 min
May 14, 6:10 PM CDTSpecial Weather StatementILXCass50 min
May 14, 6:28 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Morgan, Schuyler33 min
May 14, 6:54 PM CDTSevere Thunderstorm WarningILXMcLean51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.